Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 283, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2008, 2:39 PM EDT for Oconee County, Walton County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2008, 2:39 PM EDT (18:39 UTC)
- Expired
- May 24, 2008, 3:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Oconee County, GA, Walton County, GA
The radar
The Atlanta radar (KFFC), 108 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 241840
SVRFFC
GAC219-297-241915-
/O.NEW.KFFC.SV.W.0283.080524T1839Z-080524T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EDT SAT MAY 24 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALTON COUNTY IN NORTH CENTRAL GEORGIA
OCONEE COUNTY IN NORTHEAST GEORGIA
* UNTIL 315 PM EDT
* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF BOGART...NEAR THE INTERSECTION OF THE WALTON...
BARROW...AND OCONEE COUNTY LINES...MOVING SOUTH AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LOGANVILLE...WATKINSVILLE...MONROE...PANNELL AND SOCIAL CIRCLE.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THOSE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SAFE SHELTER INSIDE
A BUILDING IMMEDIATELY.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3373 8330 3369 8340 3372 8345 3380 8347
3381 8352 3360 8368 3379 8398 3393 8381
3389 8376 3391 8364 3397 8354 3393 8351
3393 8343 3384 8328
TIME...MOT...LOC 1839Z 346DEG 23KT 3391 8364
$$1 follow-up statement
000
WWUS52 KFFC 241920
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT SAT MAY 24 2008
GAC219-297-241927-
/O.EXP.KFFC.SV.W.0283.000000T0000Z-080524T1915Z/
WALTON GA-OCONEE GA-
317 PM EDT SAT MAY 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR OCONEE AND WALTON COUNTIES
EXPIRED AT 315 PM EDT...
AT 313 PM EDT...THE THUNDERSTORMS THAT PROMPTED THE WARNING FOR
OCONEE AND WALTON COUNTIES HAS EXPIRED. THE THUNDERSTORM THAT
PROMPTED THE WARNING FOR THESE COUNTIES HAS MOVED SOUTH INTO MADISON
COUNTY. SEVERE WEATHER IS NO LONGER ANTICIPATED IN OCONEE OR WALTON
COUNTIES AT THIS TIME.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3373 8330 3369 8340 3372 8345 3380 8347
3381 8352 3360 8368 3379 8398 3393 8381
3389 8376 3391 8364 3397 8354 3393 8351
3393 8343 3384 8328
TIME...MOT...LOC 1839Z 346DEG 23KT 3391 8364
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:37 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 24, 10:37 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1037 AM EDT SAT MAY 24 2008 .UPDATE... CURRENT FORECAST CONTINUES TO LOOK ON TRACK. ISSUED UPDATED TO TAKE THE DENSE FOG ADVISORY OUT AS MOST AREAS HAVE COME UP TO 6 PLUS MILES ON THE VISIBILITY. && .PREV DISCUSSION... /ISSUED 530 AM EDT SAT MAY 24 2008/ SHORT TERM /TODAY THROUGH MONDAY/... OVERALL NAM HAS BEEN DOING BETTER ON TEMPS AND PRECIP OVER THE PAST FEW DAYS. ALSO...SEEING THAT CONVECTION IS OCCURRING OVER CENTRAL TENNESSEE AHEAD OF THE NEXT SHORT WAVE AND THE NAM IS HANDLING THIS BETTER THAN THE GFS...WILL LEAN HEAVILY ON THE NAM IN THE SHORT TERM. FOR EARLY THIS MORNING THERE WILL BE PATCHY DENSE FOG AND WILL HAVE TO MONITOR AS A DENSE FOG ADVISORY MAY BE NECESSARY. THE SHORT WAVE PRODUCING THE TSTORMS OVER TENNESSEE WILL WEAKEN SOMEWHAT AND MOVE INTO NORTH GEORGIA LATER THIS MORNING AND ACROSS CENTRAL AND SOUTH GA THIS AFTERNOON. APPARENTLY THERE IS ENOUGH LIFT AND MOISTURE AT 1 AM TO PRODUCE TSTORMS WILL THEREFORE KEEP SLIGHT CHANCE TO CHANCE POPS TODAY. SHORT WAVE IS THROUGH THE CWA BY 00Z SUN WITH MUCH DRIER AND SLIGHTLY COOLER AIR MOVING INTO THE CWA SATURDAY NIGHT AND SUNDAY. ON MONDAY BOTH MODELS HAVE A WEAK H5 SHORT WAVE MOVING INTO EASTERN AL WITH THE NAM BEING THE STRONGER. ALTHOUGH THE H7 AND H5 LEVELS MOISTEN UP OVER AL AND NORTHWEST GA...NAM IS THE ONLY MODEL FORECASTING SLIGHT CHANCE POPS. WE CURRENTLY HAVE A DRY FORECAST FOR MONDAY AND AT THIS TIME WILL LEAVE IT DRY BUT WITH A FEW MORE CLOUDS IN THE AFTERNOON. LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE ABOVE MENTION SHORT WAVE WEAKENS MONDAY NIGHT AND TUESDAY...HOWEVER IT WILL CARRY ENOUGH MOISTURE THAT WITH DAYTIME HEATING ON TUESDAY THERE COULD BE ISOLATED AFTERNOON TSTORMS. THE WESTERLIES THAT WERE IN THE OHIO VALLEY DIP INTO THE SOUTHEAST TUESDAY NIGHT AND INTO WEDNESDAY ALLOWING A WEAK SURFACE COLD FRONT TO MOVE ACROSS THE CWA WEDNESDAY. THIS WILL BRING A CHANCE OF TSTORMS TO THE CWA. THE FRONT IS THROUGH THE CWA BY THURSDAY MORNING WITH DRIER AIR SPREADING ACROSS THE CWA THURSDAY AND FRIDAY. THE NEXT SHORT WAVE MOVES INTO THE CWA ON SATURDAY...BUT LOOKING AT THE PREVIOUS RUN THIS SHORT WAVE WASNT THERE FOR SATURDAY...THEREFORE WILL LEAVE SATURDAY DRY. FIRE WEATHER... FUEL MOISTURE CONTENT...RELATIVE HUMIDITIES AND WIND WILL REMAIN OUT OF THE RED FLAG WARNING/WATCH CRITERIA...THEREFORE NO FIRE WEATHER WATCH OR WARNINGS ARE EXPECTED THROUGH SUNDAY. .AVIATION... MAIN CONCERN OVER SHORT TERM PERIOD WILL BE CHANCE OF VLIFR AND LIFR CONDITIONS AT TAF SITES AS PATCHY DENSE FOG HAS DEVELOPED. SO FAR ATL/CSG REMAIN MVFR/VFR AND EXPECT ATL WILL ONLY DROP TO IFR AROUND DAYBREAK LIKELY BETWEEN 12-14Z. FORECASTING ALL OTHER SITES TO DROP TO LIFR AT MINIMUM THROUGH 14Z. ONCE LOW STRATUS/FOG BURNS OFF SCT-BKN CU DECK SHOULD DEVELOP THROUGH THE AFTERNOON AROUND 5K FEET. WEAK SHORT WAVE WILL PUSH A WEAK SURFACE BOUNDARY SOUTHWARD THROUGH TAF SITES THROUGH THIS EVENING...TIGHTENING GRADIENT BEHIND BOUNDARY WILL PRODUCE GUSTY WINDS ACROSS THE AREA...WITH LIGHT NORTH TO NORTHWEST WINDS SHIFTING TO NORTHEAST BETWEEN 00-03Z TIME FRAME. ALTHOUGH THERE WILL BE SOME CONVECTIVE DEVELOPMENT AS BOUNDARY PUSHES SOUTH CONFIDENCE THAT IT WILL APPROACH TAF SITES IS MINIMAL AND AM LEANING TOWARD LEAVING EVEN VCSH/VCTS OUT OF 12Z TAF ISSUANCE. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 86 57 83 58 84 / 30 0 0 5 5 ATLANTA 84 62 83 63 83 / 30 0 0 5 5 BLAIRSVILLE 79 53 80 56 81 / 30 5 0 5 5 CARTERSVILLE 84 57 84 60 85 / 30 5 0 5 5 COLUMBUS 87 65 87 66 87 / 30 0 0 10 5 GAINESVILLE 84 58 81 60 81 / 30 5 0 5 5 MACON 88 63 86 61 89 / 30 5 0 5 5 ROME 85 56 85 57 85 / 20 5 0 5 10 PEACHTREE CITY 85 59 85 60 84 / 20 0 0 5 5 VIDALIA 86 65 86 63 88 / 40 10 0 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01
Hazardous weather outlook, May 24, 11:30 AM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT SAT MAY 24 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1130 AM EDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK COLD FRONT WILL PUSH SOUTHWARD ACROSS NORTH AND CENTRAL GEORGIA THROUGH THIS EVENING. .PRIMARY HAZARDS... THE PRIMARY HAZARD WITH ANY THUNDERSTORM WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .DISCUSSION... THE COMBINATION OF THE SURFACE FRONT AND DAYTIME HEATING WILL PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON. WITH CAPES INCREASING INTO THE 1000-2000 RANGE AND LIFTED INDICES FROM -1 TO -3...SOME OF THE THUNDERSTORMS MAY BE STRONG BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TUESDAY AND WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 24, 2:11 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 211 PM EDT SAT MAY 24 2008 GAZ022-023-025-034>037-047-241845- 211 PM EDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALTON... OCONEE...CLARKE...BARROW...GWINNETT...JACKSON...FORSYTH AND HALL COUNTIES UNTIL 245 PM EDT... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS OVER NORTHEAST GEORGIA BETWEEN CUMMING...JEFFERSON...MONROE...AND ATHENS...MOVING SOUTHEAST AT 30 MPH. THESE THUNDERSTORMS WILL BUILD WEST INTO MUCH OF GWINNETT AND WALTON COUNTIES THROUGH 245 PM EDT. LIGHTNING DETECTION SYSTEMS INDICATE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. THOSE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SAFE SHELTER INSIDE A BUILDING UNTIL THE STORMS HAVE COMPLETELY CLEARED THE AREA. YOU SHOULD NOT BE OUTSIDE IN THE OPEN OR UNDER A TREES DURING THUNDERSTORMS. THOSE BOATING ON AREA LAKES SHOULD SEEK SAFE HARBOR UNTIL THE STORM HAVE PASSED. 19
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:08 AM EDT | Dense Fog Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 5 hr |
| May 24, 2:27 PM EDT | Severe Thunderstorm Warning | FFC | Barrow | 33 min |
| May 24, 3:23 PM EDT | Severe Thunderstorm Warning | FFC | Morgan | 28 min |
| May 24, 3:32 PM EDT | Severe Thunderstorm Warning | FFC | Putnam | 43 min |
| May 24, 3:55 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin | 50 min |
| May 24, 4:25 PM EDT | Severe Thunderstorm Warning | FFC | Washington, Wilkinson | 50 min |
| May 24, 5:05 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 55 min |
| May 24, 5:45 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Wheeler | 45 min |
| May 24, 5:52 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Heard | 38 min |
| May 24, 6:00 PM EDT | Severe Thunderstorm Warning | FFC | Telfair | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.